Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 348, NWS Nashville, TN

July 21, 2011Marshall County, Maury County, Williamson County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jul 21, 2011, 3:03 PM CDT for Marshall County, Maury County, Williamson County, Tennessee. It was in force for 42 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 21, 2011, 3:03 PM CDT (20:03 UTC)
Expired
Jul 21, 2011, 3:45 PM CDT
In force
42 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties Marshall County, TN, Maury County, TN, Williamson County, TN

The radar

The Nashville radar (KOHX), 78 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 21, 3:15 PM CDTTSTM WND DMG5 S Franklin, TNA FEW TREES WERE DOWNED ALONG WITH SEVERAL LARGE TREE LIMBS BEING BROKEN OFF ACROSS SOUTHERN PORTIONS OF THE COUNTY.
Jul 21, 3:25 PM CDTTSTM WND DMG3 E Columbia, TNA COUPLE OF TREES DOWN IN EASTERN MAURY COUNTY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.1 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2011-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2347 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2011-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2347 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
928 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

894 
WUUS54 KOHX 212003
SVROHX
TNC117-119-187-212045-
/O.NEW.KOHX.SV.W.0348.110721T2003Z-110721T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
303 PM CDT THU JUL 21 2011

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN MAURY COUNTY IN MIDDLE TENNESSEE...
  CENTRAL WILLIAMSON COUNTY IN MIDDLE TENNESSEE...
  NORTHWESTERN MARSHALL COUNTY IN MIDDLE TENNESSEE...

* UNTIL 345 PM CDT

* AT 258 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH. THE STORM WAS NEAR CHAPEL HILL...MOVING WEST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SPRING HILL...
  COLUMBIA...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS HAVE A HISTORY OF PRODUCING GUSTY WINDS THAT CAN KNOCK 
DOWN TREES AND LIMBS. PLEASE REPORT HAIL...STRONG WINDS OR WIND 
DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 
7 6 3 3 6 7 7 2. DO NOT STAY OUTDOORS IF YOU ARE IN THE PATH OF 
SEVERE THUNDERSTORMS.

&&

LAT...LON 3546 8717 3594 8711 3592 8675 3545 8680
TIME...MOT...LOC 2002Z 095DEG 16KT 3564 8684

$$

LAROSA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 1:21 PM CDT, 1 hour 42 minutes earlier.

Area forecast discussion, Jul 21, 1:21 PM CDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
121 PM CDT THU JUL 21 2011

.AVIATION...
COMPLICATED WEATHER SCENARIO FOR THE EARLY PORTIONS OF BOTH TAFS.
CSV SAW DECENT STORM PASS OVERHEAD...BUT VIS/CIGS ARE IMPROVING
AND VFR/MVFR CONDITIONS CAN BE EXPECTED THROUGH THE REST OF THE
AFTERNOON. A REDUCTION IN VIS IS EXPECTED LATE TONIGHT DUE TO THE
PRESENCE OF LOW LEVEL MOISTURE AND LIGHT WINDS. ANY BR AT CSV SHOULD
BREAK UP AROUND 12Z. FOR BNA...APPROACHING MCS MAY REACH THERE ABOUT
20Z. OTHERWISE...NEXT CHANCE FOR WEATHER WILL BE TOMORROW LATE
MORNING THROUGH THE AFTERNOON AS CHANCES FOR SHOWERS/THUNDERSTORMS CONTINUE.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 7 PM CDT FRIDAY FOR TNZ005>010-022>031-
056>062-075-093>095.

&&

LAROSA
Hazardous weather outlook, Jul 21, 6:13 AM CDT, 8 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
613 AM CDT THU JUL 21 2011

TNZ011-032>034-063>066-077>080-221115-
PICKETT-PUTNAM-OVERTON-FENTRESS-CANNON-DE KALB-WHITE-CUMBERLAND-
COFFEE-WARREN-GRUNDY-VAN BUREN-
613 AM CDT THU JUL 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

TNZ005>010-022>031-056>062-075-093>095-221115-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-BENTON-HOUSTON-
HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-
JACKSON-PERRY-HICKMAN-LEWIS-WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-
BEDFORD-WAYNE-LAWRENCE-GILES-
613 AM CDT THU JUL 21 2011

...HEAT ADVISORY IN EFFECT UNTIL 7 PM CDT FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A DOME OF HIGH PRESSURE WILL REMAIN ACROSS THE MID STATE TODAY AND
TONIGHT AND CREATE DANGEROUS HEAT. MANY AREAS WEST OF THE
CUMBERLAND PLATEAU WILL SEE THE HEAT INDEX SOAR TO AROUND 105
DEGREES DURING THE AFTERNOON HOURS...WITH SOME SPOTS GETTING CLOSE
TO 110 DEGREES. THE HEAT INDEX WILL REMAIN UNCOMFORTABLE EVEN
AFTER SUNSET...WITH MOST AREAS WEST OF THE PLATEAU EXPERIENCING
HEAT INDEX VALUES ABOVE 80 DEGREES DEEP INTO THE NIGHT.

MORE INFORMATION IS AVAILABLE ON THE INTERNET AT WEATHER.GOV OR
BY LISTENING TO NOAA WEATHER RADIO.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

EXCESSIVE HEAT WILL REMAIN IN PLACE ACROSS OUR AREA ON THURSDAY...
WITH AFTERNOON HEAT INDEX VALUES ONCE AGAIN SOARING TO AROUND 105
DEGREES...WITH ISOLATED VALUES CLOSE TO 110.

HOT WEATHER SAFETY WILL BE OF UTMOST IMPORTANCE THROUGH THURSDAY.
NEVER...EVER...LEAVE A CHILD OR PET IN A LOCKED CAR FOR EVEN A
MINUTE. THE TEMPERATURE INSIDE A CLOSED VEHICLE CAN QUICKLY SOAR
TO DEADLY LEVELS. ALSO... IF YOU HAVE TO WORK OUTDOORS DURING THE DAY...
TRY AND LIMIT YOUR TIME IN THE SUN AND...IF POSSIBLE...AVOID
WORKING DURING THE HOTTEST HOURS. TAKE FREQUENT BREAKS AND DRINK
PLENTY OF WATER. WEAR LIGHT WEIGHT...LOOSE FITTING...CLOTHING...AND
IF YOU PLAN TO BE IN THE SUN FOR EXTENDED PERIODS OF TIME BE SURE
TO WEAR SUN SCREEN.

MORE INFORMATION IS AVAILABLE ON THE INTERNET AT WEATHER.GOV OR
BY LISTENING TO NOAA WEATHER RADIO.

19

In the hours before

Special weather statement, Jul 21, 1:49 PM CDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
149 PM CDT THU JUL 21 2011

TNZ095-211915-
GILES-
149 PM CDT THU JUL 21 2011

...SIGNIFICANT WEATHER ADVISORY FOR GILES COUNTY...

AT 139 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF PULASKI...MOVING WEST AT 25
MPH.

THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH...AS WELL AS
FREQUENT LIGHTNING AND INTENSE RAINFALL. PERSONS TRAVELING ALONG
HIGHWAY 64 SHOULD USE CAUTION AS VISIBILITY WILL BE REDUCED.
ALSO...RESIDENTS OF PULASKI AND AREAS WESTWARD MAY WANT TO MOVE
INSIDE UNTIL THE STORM HAS PASSED.

LAT...LON 3505 8721 3514 8721 3514 8720 3517 8720
      3518 8721 3529 8721 3524 8688 3506 8689

LAROSA
Local storm report, Jul 21, 2:25 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
225 PM CDT THU JUL 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     TSTM WND DMG     MURFREESBORO            35.85N 86.39W
07/21/2011                   RUTHERFORD         TN   TRAINED SPOTTER

            A TREE DOWN ON MEDICAL CENTER PKWY AND A FEW LIMBS DOWN
            AROUND MURFREESBORO

&&

11

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 1:49 PM CDTSpecial Weather StatementOHXGiles26 min
Jul 21, 2:25 PM CDTSevere Thunderstorm WarningOHXBedford, Marshall, Rutherford, Williamson50 min
Jul 21, 3:47 PM CDTAreal Flood AdvisoryOHXBedford, Marshall, Maury, Rutherford, Williamson118 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.